Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 99, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 23, 2020, 6:53 AM CDT for Bolivar County, Sunflower County, Washington County, Mississippi; Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2020, 6:53 AM CDT (11:53 UTC)
- Expired
- Sep 23, 2020, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chicot County, AR, Bolivar County, MS, Sunflower County, MS, Washington County, MS
The radar
The Little Rock radar (KLZK), 167 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325
WGUS54 KJAN 231153
FFWJAN
ARC017-MSC011-133-151-231500-
/O.NEW.KJAN.FF.W.0099.200923T1153Z-200923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
653 AM CDT Wed Sep 23 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Chicot County in southeastern Arkansas...
Bolivar County in northwestern Mississippi...
Northern Sunflower County in northwestern Mississippi...
Northwestern Washington County in northwestern Mississippi...
* Until 1000 AM CDT.
* At 653 AM CDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 3 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Greenville, Cleveland, Ruleville, Lake Village, Dermott, Shelby,
Shaw, Drew, Parchman, Scott, Mound Bayou, Metcalfe, Renova, Boyle,
Benoit, Gunnison, Lamont, Winterville, Deeson and Mcmillan Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3315 9146 3356 9145 3352 9125 3360 9113
3369 9122 3367 9104 3367 9103 3368 9103
3373 9115 3378 9099 3397 9109 3409 9087
3409 9088 3412 9096 3412 9066 3399 9066
3399 9045 3370 9045
FLASH FLOOD...RADAR INDICATED
$$
191 follow-up statement
594
WGUS74 KJAN 231355
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
855 AM CDT Wed Sep 23 2020
ARC017-MSC011-133-151-231500-
/O.CON.KJAN.FF.W.0099.000000T0000Z-200923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Bolivar MS-Sunflower MS-Washington MS-
855 AM CDT Wed Sep 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING FOR NORTHERN CHICOT, BOLIVAR, NORTHERN SUNFLOWER AND
NORTHWESTERN WASHINGTON COUNTIES...
At 852 AM CDT, Doppler radar indicated heavy rain across the warned
area. Between 2 and 4 inches of rain have fallen. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Greenville, Cleveland, Ruleville, Lake Village, Dermott, Shelby,
Shaw, Drew, Parchman, Scott, Mound Bayou, Metcalfe, Renova, Boyle,
Benoit, Gunnison, Lamont, Winterville, Deeson and Mcmillan Corner.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3315 9146 3356 9145 3352 9125 3360 9113
3369 9122 3367 9104 3367 9103 3368 9103
3373 9115 3378 9099 3397 9109 3409 9087
3409 9088 3412 9096 3412 9066 3399 9066
3399 9045 3370 9045
FLASH FLOOD...RADAR INDICATED
$$
7What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:27 AM CDT, 26 minutes earlier.
Area forecast discussion, Sep 23, 6:27 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
627 AM CDT Wed Sep 23 2020
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Forecast is deteriorating with approach of TS Beta remnants.
MVFR/VFR for now, with several terminals oscillating btwn SCT and
BKN at 2000 ft. Precip spreading across the region and skies will
try to revert to VFR until the vis/rain take them back to MVFR.
Overnight tonight, the enhanced llvl RH from the widespread
rainfall will drop the cigs down to IFR...and should be noted that
the guidance is trending a bit further to LIFR after 06z.
&&
.DISCUSSION...
Today and tonight...
Confidence is increasing slowly as precip has materialized out ahead
of the slowly drifting remnants of what used to be TS Beta. As the
system continues to progress from the TX coast into the Lower
Mississippi River Valley in the short term, the main concern will be
continued rain for Central MS and the ArkLaMiss region. General
ascent across the region to the east of the storm will continue the
to spread precip throughout today and tonight. PWs by this afternoon
will be at or above 2" for much of the area, with the higher values
in the southwest closest to the surface low. Whereas the majority of
the rainfall will not be dominated by convective processes...there
is enough instability in the far southwest, as well as a little more
shear dynamics from the low itself to result in a Marginal concern
for some severe weather/isolated supercell risk. The chance for a
convective component adds to the risk of excessive rainfall in this
region, resulting in a mod risk from WPC in the Day 1 ERO. Elsewhere
the ample moisture will not only have broader synoptic ascent/waa
ahead of the system, but models continue to concentrate some of the
higher QPF maxima around an elevated boundary/effective warm front
feature. The area with the 3-5" qpf totals through tomorrow morning
have been put in a flash flood watch. This will be a longer duration
rainfall, but enough rain in any one location could result in
localized flooding concerns. The specific locations of the highest
qpf varies widely in model runs. Mesoscale processes will be the
deciding factor on highest threat areas...resulting in a broader
flash flood watch through tomorrow midday.
Thursday through next Tuesday...
A weakening closed low pressure system aloft, and attendant
troughing to the south, will lift northeast into the Great Lakes
region Thursday. As this happens, the southern extent of the
trough will swing east into the Lower Mississippi River Valley and
the forecast area. This will cause the remnants of Beta to
steadily lift northeast into and through the forecast area during
the course of the day Thursday.
Beta's remnants are currently forecast to bring widespread showers
to much of the forecast area, especially over areas along and
northwest of the Natchez Trace Parkway through Thursday. Here,
where both convergence and ascent currently look best, rainfall
could be heavy at times with multiple areas of such activity training
across the same locations. Much of this activity will fall through
Thursday morning, with activity shifting off to the northeast
through the afternoon as the remnant of Beta lift northeast and out
of the CWA. As a result, a Flash Flood Watch will remain in effect
until 1 PM Thursday afternoon as rainfall totals from Wednesday
through Thursday could total between 3-5 inches across the watch
area. With some uncertainty still existing in this overall setup
across the region, this watch could be adjusted in both area and
time on future forecasts.
In addition to the heavy rain potential, an isolated severe storm
will also be possible across mainly eastern portions of the CWA
Thursday afternoon. This is due to increased wind shear across the
region, combined with some adequate instability across the eastern
half of the area. Damaging wind gusts are possible, but a brief
tornado or two cannot be ruled out.
Troughing will remain across the region Friday through Sunday.
Slightly more moist and warmer conditions are also expected through
the weekend. With increasing daytime heating in this pattern, an
isolated shower can't be ruled out each afternoon. However, much of
the area will remain dry during the upcoming weekend into next
Monday. Currently, a return to cooler drier conditions is forecast
Tuesday into Wednesday, as a dry cold front is poised to push
southeast into and through the forecast area. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 67 77 65 / 87 84 77 44
Meridian 77 66 79 65 / 71 82 80 50
Vicksburg 76 66 76 64 / 86 77 74 31
Hattiesburg 80 70 82 67 / 72 77 78 50
Natchez 79 67 75 64 / 86 78 76 28
Greenville 69 62 73 62 / 87 68 61 19
Greenwood 71 62 74 62 / 83 77 79 32
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ018-019-
025>030-032>037-040>044-047>049-053-054-059>061.
LA...Flash Flood Watch through Thursday afternoon for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.
&&
HJSHazardous weather outlook, Sep 23, 5:43 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 543 AM CDT Wed Sep 23 2020 ARZ074-075-MSZ018-031-038-039-044>046-049>052-055-056-232000- Ashley-Chicot-Bolivar-Lowndes-Winston-Noxubee-Leake-Neshoba- Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith- 543 AM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and east central Mississippi. .DAY ONE...Today and Tonight... FLOODING THREAT...Limited TIMING...Today through Tonight Localized flash flooding is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Flash flooding will continue to be a concern across portions of the outlook area into Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms are possible over mainly eastern portions of the outlook area Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Thursday. LAZ007>009-015-016-023-MSZ019-025>030-032>037-040>043-047-048- 232000- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster- Clay-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala- Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds- 543 AM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight... FLOODING THREAT...Elevated TIMING...Today through Tonight Areas of flash flooding are likely. Some roads could be flooded or closed. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Flash flooding will continue to be a concern across portions of the outlook area into Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms are possible over mainly eastern portions of the outlook area Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ024>026-MSZ053-054-059>061-232000- Catahoula-Tensas-Concordia-Claiborne-Copiah-Jefferson-Adams- Franklin MS- 543 AM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight... FLOODING THREAT...Elevated TIMING...Today through Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Areas of flash flooding are likely. Some roads could be flooded or closed. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms are possible this afternoon and evening. Some thunderstorms could produce a brief tornado or two. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Flash flooding will continue to be a concern across portions of the outlook area into Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms are possible over mainly eastern portions of the outlook area Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ063-232000- Lawrence- 543 AM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi. .DAY ONE...Today and Tonight... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Isolated severe thunderstorms are possible this afternoon and evening. Some thunderstorms could produce a brief tornado or two. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ062-232000- Lincoln- 543 AM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi. .DAY ONE...Today and Tonight... FLOODING THREAT...Limited TIMING...Today through Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Localized flash flooding is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms are possible this afternoon and evening. Some thunderstorms could produce a brief tornado or two. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Flash flooding will continue to be a concern across portions of the outlook area into Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms are possible over mainly eastern portions of the outlook area Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ057-058-064>066-072>074-232000- Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 543 AM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Flash flooding will continue to be a concern across portions of the outlook area into Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe thunderstorms are possible over mainly eastern portions of the outlook area Thursday afternoon. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Thursday. 19 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:56 AM CDT | Flash Flood Watch | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 27 more | 30 hr |
| Sep 23, 10:14 AM CDT | Flash Flood Warning | JAN | Bolivar, Sunflower, Washington | 2 hr |
| Sep 23, 12:15 PM CDT | Flash Flood Warning | JAN | Bolivar, Sunflower, Washington | 3 hr |
| Sep 23, 3:00 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 60 min |
| Sep 23, 3:14 PM CDT | Tornado Warning | JAN | Adams | 61 min |
| Sep 23, 4:15 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin | 37 min |
| Sep 23, 5:23 PM CDT | Flash Flood Warning | JAN | Adams, Jefferson | 3 hr |
| Sep 23, 5:39 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 26 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.